ED may occur with or without other sexual dysfunction, including decreased libido (decreased interest in sexual activity), orgasmic dysfunction (troubles achieving an orgasm/climax), and ejaculatory dysfunction (problems with the fluid released during sex, including lack of ejaculation [anejaculation], small volume ejaculate, ejaculation that occurs too quickly [premature ejaculation], ejaculate that goes backward into the bladder [retrograde ejaculation] and pain with ejaculation).
You might consider having a few drinks to get in the mood, but overindulging could make it harder for you to finish the act. Heavy alcohol use can interfere with erections, but the effects are usually temporary. The good news is that moderate drinking -- one or two drinks a day -- might have health benefits like reducing heart disease risks. And those risks are similar to erectile dysfunction risks.
Medications used in the treatment of other medical disorders may cause erectile dysfunction. If you think erectile dysfunction is caused by a medication, talk with your doctor about drugs that might not cause this side effect. Do not just stop taking a prescribed medication before talking with your health care provider. Common medications associated with erectile dysfunction are:
While self-esteem can be affected by the perceptions of others, it is largely how you feel about yourself. If you have a negative view of yourself and your abilities, it is going to color your experience and actions on a daily basis. Many people with low self-esteem get so caught up in their own perception of themselves, that they begin to project it onto others. For example, a man with low self-esteem might believe that he is not capable of satisfying a woman and, as a result, he becomes unable to perform in the bedroom. Low self-esteem can also be a sign of other psychological issues such as depression.
A 25-year-old male presents with a past medical history of mild traumatic brain injury, remote bilateral orchitis, depression, anxiety, and PTSD from childhood bullying. He presents with his mother. His chief complaint is ED that began at 19 years old. He reports that it is "hard to obtain an erection, takes a lot of work to get almost nothing out of it" and “extreme loss of sensation in specific areas” on his penis. He feels that this might be related to “over masturbation without lubricant” 1–3 times per day and reports that he is “addicted to masturbation”, using it as a coping mechanism to manage his PTSD. He reports strong, sustainable erections with tadalafil 5 mg and recovery of sensation when he uses marijuana. He has read extensively on the internet and self-treats with topical vitamin creams, self-administered laser treatment to the penis, pulsed electromagnetic therapy, and hyperbaric oxygen treatment for ED for the past 6 months. He reports no change with any of these treatments. He reports reduced libido and has recently started treatment with HCG and testosterone gel for testosterone of 198 without any change in his symptoms with T of 450. His free T is normal. He lives at home, is unemployed, and is sedentary. He takes Wellbutrin. His physical examination is normal. His CBC, CMP, pituitary, and thyroid functions are normal. Prior to the visit, his mother called the clinic to inform personnel that her son was very sensitive, potentially suicidal, and emotionally disturbed by this problem. He has seen two other urologists already for his erectile dysfunction and been displeased with the outcome of his visits.
For many young men, performance anxiety plays a large role in erectile dysfunction. Other factors include money and work problems, as well as relationship issues and even issues about sexual orientation. Undiagnosed depression and post-traumatic stress disorder can cause erectile dysfunction--especially if the PTSD is related to a past sexual experience.
Side effects of sildenafil are similar to those from taking niacin or any vasodilator, namely, headaches, lightheadedness, dizziness, and flushing. Some individuals experience a bluish tinge of their cornea, which makes them feel as if they are wearing light blue–tinted sunglasses. This effect can last for several hours. Syncope and myocardial infarction, the most serious side effects, are seen in men who are also taking nitrates for coronary heart disease. Sildenafil also has adverse effects in people with hypertrophic cardiomyopathy because a decrease in preload and after load in the cardiac output can increase the outflow obstruction, culminating in an unstable hemodynamic state.
Sexual dysfunction is common in patients with diabetes mellitus. Vascular, neurological and hormonal alterations are involved in this complication. Many studies showed altered endothelium-dependent and neurogenic relaxations in corpus cavernosum from diabetic patients with erectile dysfunction (ED). This finding has been associated with a lack of nitric oxyde (NO) production and a significant increase in NO synthase (NOS) binding sites in penile tissues, induced by diabetes. Advanced glycation endproducts (AGEs) concur to diabetic vascular complications by quenching NO activity and by increasing the expression of mediators of vascular damage such as vascular endothelial growth factor (VEGF), possessing permeabilizing and neoangiogenic effects, and endothelin-1 (ET-1), with vaso-constricting and mitogenic action. Moreover, the differential gene expression for various growth factors in penile tissues may be involved in the pathophysiology of ED associated with diabetes. Neuropathy is also likely to be an important cause of diabetic ED: morphological alterations of autonomic nerve fibers in cavernosal tissue of patients with diabetic ED have been demonstrated. Finally, androgens enhance nNOS gene expression in the penile corpus cavernosum of rats, suggesting that they play a role in maintaining NOS activity. However, sexual dysfunctions in women with diabetes has received less attention in clinical research. Several studies suggest an increased prevalence of deficient vaginal lubrication, making sexual intercourse unpleasant. Sexual dysfunction is associated with lower overall quality of marital relation and more depressive symptoms in diabetic women.
The study, led by the University of Exeter and the University of Oxford, looked at data on more than 220,000 men across three cohorts, 6,000 of whom experienced erectile dysfunction. The research echoed recent findings that erectile dysfunction has a genetic cause, and goes further by opening the possibility that living a healthier lifestyle may help reduce risk.
Malleable implants usually consist of paired rods, inserted surgically into each of the corpora cavernosa. The rods are stiff, and to have an erection, one bends them up and then when finished with intercourse one bends them down. They do not change in length or width. The malleable implants are the least mechanical and thus have the lowest risk of malfunction. However, also have the least "normal appearance."
In prescribing sildenafil, a doctor considers the age, general health status, and other medication(s) the patient is taking. The usual starting dose for most men is 50 mg, however, the doctor may increase or decrease the dose depending on side effects and effectiveness. The maximum recommended dose is 100 mg every 24 hours. However, many men will need 100 mg of sildenafil for optimal effectiveness, and some doctors are recommending 100 mg as the starting dose.
3. Are there physical causes of erectile dysfunction? Erectile dysfunction may be a symptom of underlying medical conditions, which if not detected may cause further medical problems. A prior history of cigarette smoking, heart attacks, strokes, and poor circulation in the extremities (for example, intermittent claudication or cramping in your leg[s] when you walk) suggest atherosclerosis as the cause of the erectile dysfunction. Loss of sexual desire and drive, lack of sexual fantasies, gynecomastia (enlargement of breasts), and diminished facial hair suggest low testosterone levels. A prior history of pelvic surgery or radiation and trauma to the penis/pelvis/perineum can cause problems with the nerves and blood vessels. Symptoms of intermittent claudication of the lower extremities with exercise may suggest a vascular problem as a cause of the erectile dysfunction.
In some cases, however, these drugs may be unsuitable for patients with heart disease. If you are considering one of these drugs and you have heart disease, as many diabetics do, be sure to tell your doctor. In rare cases, the pills may create “priapism,” a prolonged and painful erection lasting six hours or more (although reversible with prompt medical attention).